Long Term use of Entocort?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

btm013
New Member


Date Joined Jun 2008
Total Posts : 10
   Posted 8/21/2008 10:10 AM (GMT -7)   

Hello! This is my first time posting on here so forgive me if I ramble.

I am currently taking entocort and LOVE it. I have not experienced any side effects. I've never felt better! I was diagnosed in 2007 and after a round of Prenisone my doctor put me on Entocort (3 pills a day.) I eventually got myself down to one pill a day with wonderful results.

My problem now is they want to get me off that one pill and nothing seems to be working. I tried 6-MP and ended up in the hospital and I just tried Pentasa and that sent me into a flare. I just don't know what to do! My doctor said it wouldnt be the end of the world to stay on one a day but he preferred a non-steroid drug for my maintenance therapy. I feel like such a failure because I can't handle any other medicine besides the Entocort. My next resort are the infusions of remicade, humara etc...I just don't even want to go there.

Has anyone been on Entocort for long periods of time with success? I want to stay on it forever!

Thanks!

____________________________________


Beth--- Florida, Diagnosed with Crohns April 19, 2007

On 1 (3mg) Entocort a day - trying other medicines with no success

Should really start taking vitamins.


belleenstein
Veteran Member


Date Joined Feb 2007
Total Posts : 1010
   Posted 8/21/2008 11:16 AM (GMT -7)   
Hi BTM

I understand your dilemma. It's one many of us who have gotten terrific symptom relief from steroids have. I've had crohn's for over 30 years and the only drug that has ever really eliminated my symptoms is prednisone. With every other medication I've tried, there's a compromise involved. I may feel better and the disease is manageable but I live with symptoms every day.

When I get really sick and end up in hospital on IV steroids, there's almost a sense of relief. Even though it's always when I'm at my sickest I know that soon I'll be taking a vacation from crohn's. Then as the steroid taper starts, the pain, tenderness and other symptoms start to creep back into my life.

But here's the thing. I have watched people die who had been on steroids for long periods of their lives (at a time when there were few other opportunities). In one case I was in a bed next door to a woman who was dying (not from crohn's disease). Now, the steroids didn't exactly kill her, but ... after 35 years of relativelyl regular steroid use, she had severe osteo-arthritis that was only controlled by heavy, heavy morphine injections. She had diabetes and gangrene in her toes. Her heart was failing. There is no question that, while the steroids improved her quality of life for many years, eventually they were a significant factor in her death at a relatively young age (late fifties).

That experience of listening to the suffering she experienced in her final days has stayed with me, even as i have succumbed several times to the temptation of staying on steroids longer than advisable. But at least I understand why my doctors get so testy when I start begging to be allowed to have a short steroid course.

Entocort is a lot safer than prednisone. You probably already know that. The steroid acts directly on the bowel instead of systemically through the bloodstream, so many of the effects associated with systemically delivered steroids are lessened, but there still is a risk.

You have to weigh that against all the other options.

If it were me, at age 52, I'd probably stay on the entocort if 3 mg kept me in remission, but if I were a teenager or in my 20s, I'd probably make a different decision. The reality is, if you take steroids long enough at a high enough dose, you will almost certainly suffer side-effects.

The other thing to consider is this: I don't think steroids treat the underlying disease, they only mask symptoms by reducing the body's inflammatory response. The disease is most likely still active, just not causing symptoms.

You need to thoroughly thrash this out with your physicians. Make sure you really understand the pros and cons of all your options. There won't be a perfect solution, but there should be one that you can live with.

Keep us up to date
Belleenstein:

30+ years living with Crohn's.


btm013
New Member


Date Joined Jun 2008
Total Posts : 10
   Posted 8/22/2008 11:26 AM (GMT -7)   
Thanks Bellenstein!

I know I need to get off this steroid but I'm just not having luck with the other drugs out there. Which ones work for you? And do you take any vitamin supplements??

ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 8/22/2008 4:42 PM (GMT -7)   
Beth, often it's a matter of trying every med available until you find something to work for you. A bad reaction to 6MP doesn't necessarily mean that you won't do well on methotrexate, antibiotics or one of the biologics. This is a long-term process and it takes a long time to find something that helps.

I think Belleenstein has given you some superb advice. Steroids are great, but really aren't good for people when used long-term.

Welcome!

Ivy.
Co-Moderator Crohn's Forum.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 7:46 AM (GMT -7)
There are a total of 2,735,828 posts in 301,337 threads.
View Active Threads


Who's Online
This forum has 151438 registered members. Please welcome our newest member, stevclemon.
282 Guest(s), 8 Registered Member(s) are currently online.  Details
Bucko, magoo2, Pratoman, fibrocushie, houseboy, trumpet123, iPoop, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer